MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0430
Medical Device Problem Codes Detachment Of Device Component (1104); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/31/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a gastrointestinal (gi) bleed using ruby coils.During the procedure, while advancing a ruby coil through a non-penumbra microcatheter, it became stuck inside the microcatheter; therefore, the physician decided to retract it.However, while attempting to retract the ruby coil, it unintentionally detached within the microcatheter.A small portion of the ruby coil was hanging outside the hub of the microcatheter.The physician was able to secure the ruby coil and remove it from the microcatheter.The procedure was completed using three additional ruby coils and the same microcatheter without further issues.It was noted that the physician did not use a rotating hemostasis valve (rhv) or maintain continuous flush during the procedure.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the device is no longer available for return as mentioned in the initial mdr; therefore, the mdr was updated accordingly.The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.The hospital disposed of the device.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6011643
Report Number3005168196-2016-01428
Device Sequence Number80541
Product Code HCG
UDI-Device Identifier00814548012872
UDI-Public00814548012872
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/09/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date04/17/2024
Device Catalogue NumberRBY2C0430
Device Lot NumberF68992
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 09/09/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/07/2016
Supplement Report FDA Received Date06/13/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age66 YR